Minnesota, 2017

Cold in Minnesota, December 3, 2017

December 3, 2017 · NWS DLH · 1 event in 1 county or zone

Seven people were evacuated from their residence and treated for carbon monoxide poisoning. Several first responders also had to be evaluated due to exposure of the gas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Seven people were evacuated from their residence and treated for carbon monoxide poisoning. Several first responders also had to be evaluated due to exposure of the gas. The cause of the leak is unknown, but the two carbon monoxide detectors in the residence were not working at the time of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 2, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 2, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1147 PM CST Sat Dec 2 2017

.UPDATE...
Issued at 948 PM CST Sat Dec 2 2017

Temperatures have been dropping quickly through the evening and
lows were dropped by several degrees. Few other changes have been
made. No changes will be made to the Winter Storm Watch at this
time.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 251 PM CST Sat Dec 2 2017

A mild weekend before a pattern shift next week. Sunny and
relatively mild today with highs in the 30s to mid 40s. Mainly
clear skies overnight with lows in the mid 20s to low 30s. Then
increasing clouds on Sunday with a chance for rain/wintry mix
developing in the afternoon across northern Minnesota.

On the synoptic scale a broad mid-level ridge is currently centered
across the Great Plains and building eastward towards the Upper
Great Lakes. A north-south oriented warm front is developing over
the western Dakotas and is expected to track eastward towards the
Upper Midwest this evening resulting in west-southwest winds
advecting warmer air in as well as some mid to high level clouds
when the warm front tracks across the Northland tonight. Lows
tonight in the mid 20s to around 30 which is around 15 degrees above
normal.

Sunday should begin mainly sunny with moderate southwest winds at
low levels resulting in continued warm air advection through the
day. Highs will be a bit warmer than today in the 40s, with perhaps
a few spots northwest Wisconsin reaching 50. Another warm front,
this one associated with a low developing over the central-northern
high plains, will lift northward through northern Minnesota Sunday
afternoon leading to increasing clouds and perhaps a chance for
light rain or a wintry mix towards late afternoon, though the better
large-scale forcing does not arrive until Sunday night.

.LONG TERM...(Sunday night through Saturday)
Issued at 251 PM CST Sat Dec 2 2017

The main features of the extended forecast continues to be the
potential for a potent winter storm Monday and Tuesday, with
temperatures dropping to below seasonal normals for latter half of
next week.

The culprit for this winter system is progged to materialize over
eastern Wyoming due to lee cyclogenesis, which will generate a
potent surface low pressure system. Aloft, an upper-level jet streak
located over the Four-Corners region will intensify to between 140-
150 knots, and curve northeastward over Missouri and Iowa, placing
the region near the left-exit quadrant of the jet. The surface low
will intensify over southern Minnesota and translate over the
Northland Monday afternoon and evening. A strong baroclinic zone and
850-700 mb layer deformation zone will provide a complicated precip
type forecast, as a warm sector ahead of the low will settle over
much of the region. 02.12z model runs have either stayed relatively
the same as the 06z runs, or in the case of the GFS, shifted
slightly southeast. Confidence is increasing in the precipitation
type forecast, with mainly a rain/snow mixture with perhaps a very
small window of a wintry mix in between. There's still some
uncertainty regarding QPF/snowfall amounts as much will depend on
the track of the low and the delineation of above/below freezing
temperatures. The GEFS snowfall ensemble plumes have a spread
between the ensemble members between 2 and 14" of new snow for
International Falls. However, the ensemble mean indicates about 8"
of new snow, which seems reasonable, according to the guidance.
Another concern for this system is increasing northwest winds on the
backside of the low as the surface pressure gradient tightens up,
which should lead to blowing and drifting snow, especially Monday
night and Tuesday morning. Due to the axis of the strongest
deformation with this system being over our northern counties,
confidence is high enough for some heavy snowfall somewhere over our
north. Thus, went ahead and issued a Winter Storm Watch for our
northern tier of counties.

Temperatures will then plummet Monday night and Tuesday morning as
the cold air advection from the northwest flow kicks in. We go from
highs Monday as warm as the upper 40s to lower 50s over northwest
Wisconsin to highs Tuesday in the middle teens to lower 20s across
the Northland! The colder air over the region should maintain some
chances of snow for most of the Northland Tuesday, with gusty winds
continuing through the day. These chances of snow will taper off
Tuesday night/Wednesday morning, but should also set the stage for a
prolonged period of lake effect along the South Shore of Lake
Superior. Delta-Ts will be plenty cold, but the synoptic guidance
indicates a low-level wind profile that's not as favorable, with
1000-850 mean layer winds more west to northwesterly through the
rest of the week. Cold temperatures will continue into next weekend,
with temperatures remain below zero for highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CST Sat Dec 2 2017

Conditions will trend toward IFR or low MVFR late in the period
continuing into Monday. Weak high pressure this evening will be
replaced by low pressure late Sunday into Sunday night. A strong
area of low pressure will track north somewhere between eastern
Minnesota and western Wisconsin lifting north of Lake Superior
Monday night. Conditions will be VFR tonight through much of
Sunday, then lower to IFR/MVFR toward 06Z or slightly after. There
will be some patchy IFR conditions in fog/stratus around Grand
Portage toward Grand Marais tonight but that should lift or push
to the north Sunday morning.

An FGEN band of mainly light rain is expected to develop late
Sunday afternoon or evening over far northern Minnesota with
drizzle then developing further south by late Sunday evening.
There may be a wintry mix over far northern Minnesota in the
evening as boundary layer temperatures cool. We added a mention of
precipitation to the TAFs and will continue to refine timing as we
progress through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  26  41  35  40 /   0  20  60  80
INL  22  39  31  34 /   0  20  60  80
BRD  23  42  36  40 /   0  10  30  90
HYR  17  47  40  50 /   0  10  70  80
ASX  21  48  37  48 /   0  10  60  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Watch from Monday morning through Tuesday morning
     for MNZ010>012-018-019.

LS...Gale Watch from Monday evening through Tuesday evening for
     LSZ121-140>148.

&&

UPDATE...Melde
SHORT TERM...JJM
LONG TERM...JTS
AVIATION...Melde
Hazardous weather outlook, Dec 2, 3:14 PM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
314 PM CST Sat Dec 2 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-030800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
314 PM CST Sat Dec 2 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An area of low pressure will move through the Northland Sunday
night through early Tuesday, bringing mainly a rain/snow mix,
with a small chance of sleet and freezing rain, to the Northland.
There is the potential for 5 to 8 inches of snow north of Highway
2 in northern Minnesota, but there still remains uncertainty in
the snow amounts at this time. Gusty northwest winds will lead to
blowing and drifting snow across the area as well, so travel
conditions could become hazardous. A Winter Storm Watch has been
issued for portions of northern Minnesota for Monday morning
through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-030800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
314 PM CST Sat Dec 2 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An area of low pressure is forecast to move through the Northland
Monday and Tuesday, which will produce strong and gusty northwest
winds Monday night through Tuesday night. Gusts could reach to
gale-force during this time across all of western Lake Superior. A
Gale Watch has been issued due to the potential for these strong
wind gusts.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central St. Louis

When
December 3, 12:00 AM CST to 10:00 AM CST
Where
Central St. Louis forecast zone
Injuries
0 direct, 12 indirect
Reported by
Newspaper
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Seven people were evacuated from their residence and treated for carbon monoxide poisoning. Several first responders also had to be evaluated due to exposure of the gas. The cause of the leak is unknown, but the two carbon monoxide detectors in the residence were not working at the time of the incident.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725184.